Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 3, NWS Aberdeen, SD

March 2, 200826 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 2, 2008, 3:30 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 2, 2008, 4:00 AM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 3:30 AM CST (09:30 UTC)
In effect from
Mar 2, 2008, 4:00 AM CST
Expired
Mar 2, 2008, 9:00 PM CST
In force
17 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 020930
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CST SUN MAR 2 2008

...STRONG NORTHWEST WINDS TO DEVELOP TODAY FOLLOWING A STRONG COLD
FRONTAL PASSAGE...

.VERY STRONG NORTHWEST WINDS WILL DEVELOP AS A STRONG COLD FRONT
MOVES ACROSS EASTERN SOUTH DAKOTA THIS MORNING. WINDS FROM 25 TO
35 MPH ARE EXPECTED...WITH HIGHER GUSTS LIKELY. THE WINDS WILL
TAPER OFF IN THE EVENING.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-022200-
/O.NEW.KABR.WI.Y.0003.080302T1000Z-080303T0300Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
330 AM CST SUN MAR 2 2008 /230 AM MST SUN MAR 2 2008/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP THIS MORNING
AND PERSIST INTO THE EARLY EVENING. GUSTS UP TO 45 MPH ARE
POSSIBLE IN THE AFTERNOON. THE WINDS ARE EXPECTED TO DECREASE IN
THE EVENING. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
3 follow-up statements
000 
WWUS73 KABR 022143
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CST SUN MAR 2 2008

...STRONG NORTHWEST WINDS TO CONTINUE INTO THIS EVENING...

.STRONG NORTHWEST WINDS WILL CONTINUE INTO THIS EVENING BEHIND 
AN EXITING COLD FRONT. THE WINDS WILL BEGIN TO TAPER OFF AFTER
SUNSET.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030300-
/O.CON.KABR.WI.Y.0003.000000T0000Z-080303T0300Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
343 PM CST SUN MAR 2 2008 /243 PM MST SUN MAR 2 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. 

STRONG NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH THIS
EVENING. THE WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

PARKIN
000 
WWUS73 KABR 030114
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CST SUN MAR 2 2008

.STRONG NORTHWEST WINDS WILL CONTINUE INTO THIS EVENING ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

SDZ003>006-009-010-015>019-033>037-045-048-051-030215-
/O.CAN.KABR.WI.Y.0003.000000T0000Z-080303T0300Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
714 PM CST SUN MAR 2 2008 /614 PM MST SUN MAR 2 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA...THUS THE ADVISORY HAS
BEEN CANCELLED.

$$

MNZ039-046-SDZ007-008-011-020>023-030300-
/O.CON.KABR.WI.Y.0003.000000T0000Z-080303T0300Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
714 PM CST SUN MAR 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

STRONG NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE FOR ANOTHER
COUPLE HOURS. BUT...THE WINDS WILL BEGIN TO DIMINISH BY MID
EVENING. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
TDK
000 
WWUS73 KABR 030300
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CST SUN MAR 2 2008

MNZ039-046-SDZ007-008-011-020>023-030400-
/O.EXP.KABR.WI.Y.0003.000000T0000Z-080303T0300Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
900 PM CST SUN MAR 2 2008

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING. 

THE GUSTY NORTHWEST WINDS WILL CONTINUE TO SLOWLY DISSIPATE
OVERNIGHT.

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 2, 3:02 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 2, 3:02 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
302 AM CST SUN MAR 2 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY
COLD FRONT PUSHING INTO CENTRAL SOUTH DAKOTA ATTM. TEMPS ACTUALLY
WARMER BEHIND FRONT WITH STRONG MIXING TAKING PLACE. MAIN PROBLEM
TODAY WILL BE THE STRONG PUSH OF NORTHWEST WINDS BEHIND THE
FRONT. BEST PRESSURE RISES WILL MOVE THROUGH SOUTHWEST SD
TODAY...BUT DECENT RISES EXPECT NORTH WITH 850 MB WINDS PUSHING
50 KTS TODAY. WILL ISSUE A WIND ADVISORY FOR ENTIRE FORECAST
AREA. WINDS WILL PICK UP A BIT LATER IN THE EAST...AND TAPER
BELOW ADVISORY CRITERIA BY 03Z. WHILE MODELS AGREE WELL WITH WIND
SPEEDS...THEY DO NOT AGREE WELL WITH PRECIP CHANCES. NOT MUCH
SHOWING UP ON SFC OBS...BUT RAPID CITY RADAR DOES INDICATE SOME
INCREASING ACTIVITY IN THE WEST. HAVE KEPT POPS LOW FOR
TODAY...WITH CHANCES OF RAIN OR SNOW...BUT MAIN ISSUE WILL BE THE
WIND.

SHORTWAVE RIDGE EXPECT TO MOVE INTO NORTHERN PLAINS MONDAY AHEAD
OF NEXT SYSTEM. WARM AIR WILL ARRIVE MONDAY NIGHT AHEAD OF AN
ALBERTA CLIPPER SYSTEM ON TUESDAY. GFS/NAM IN GENERALY PATTERN
AGREEMENT...WITH DIFFERENCES IN DETAILS. GFS TAKES LOW TRACK
ACROSS CENTRAL ND AND INTO EASTERN SD...GENERATING FAIRLY
SIGNIFICANT PRECIP FOR AREA. NAM FARTHER NORTH AND WEAKER WITH
LOW TRACK. WILL MAKE SOME ADJUSTMENTS TO POPS ON TUESDAY...BUT
NOT BITE OFF ENTIRELY ON THE MORE VIGOROUS GFS.

.LONG TERM...00Z WEDNESDAY THROUGH SATURDAY.
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES TUESDAY
NIGHT INTO WEDNESDAY MORNING...AND COOLING TEMPS THROUGH THE REST
OF THE WEEK.

MODELS ARE FAIRLY CONSISTENT WITH NEXT LOW PRESSURE SYSTEM
DROPPING SOUTHEAST ACROSS THE AREA TUESDAY NIGHT. UPPER TROF
ASSOC WITH SYSTEM EJECTS OUT FROM THE PACIFIC NW..AS OPPOSED TO
THE COLDER CANADIAN PROVINCES. PWATS DO INCREASE SLIGHTLY AHEAD OF
SYSTEM...NEARING 1/2 INCH BY 00Z WED. WOULD LIKE TO SEE A BIT
BETTER 7H THETA-E FORCING TAKE PLACE AHEAD OF FEATURE...BUT THE
NAM/GFS DO SHOW DECENT 85H THETA-E FORCING AHEAD OF 85H LOW. THE
CANADIAN AND EC AGREE WITH THIS FEATURE DROPPING THROUGH TUESDAY
NIGHT INTO WEDNESDAY MORNING. CRITICAL THICKNESS/TEMPERATURE
VALUES SUGGEST EVENT WILL BE ALL SNOW. HAVE INCREASED POPS TUESDAY
NIGHT AND LINGERED A BIT INTO WED. THE LATEST SREF WX PLUMES ALSO
SHOW A VAST MAJORITY OF THE SREF MEMBERS AGREE THAT SOME SNOW IS
POSSIBLE...WITH THE GEFS SHOWING 30% CHANCE OF 0.05 QPF THROUGH
THAT TIME. HAVENT GONE AS HIGH AS MAV POPS THROUGH...LEAVING
LATER SHIFTS TO ADJUST UPWARDS IF NEED BE. AFTER THIS
PASSES...THINGS LOOK TO REMAIN DRY THROUGH THE REST OF THE
EXTENDED.

TEMPERATURE WISE...CAA TAKING PLACE BEHIND FEATURE NOW LOOKS TO BE
A BIT STRONGER THAN EARLIER RUNS WERE SHOWING. BY 00Z FRIDAY...GFS
SHOWS -20 TO -24 CELCIUS AT 85H ACROSS THE NERN CWA. HAVE BACKED A
BIT OFF ON TEMPS FOR THURSDAY/THURSDAY NIGHT GIVEN THE DEPTH OF
THIS COLD AIR...ALONG WITH CLEARING SKIES AND DIMINISHING WINDS.

&&

.AVIATION...
SFC LOW LOCATED IN SWRN NE WITH INVERTED TROF NOSING NORTHWARD
THROUGH CENTRAL SODAK. IFR/MVFR CIGS/VSBYS LOCATED ALONG AND JUST
AHEAD OF THIS INVERTED TROF. BEHIND THE TROF...NW WINDS GUSTING TO
OVER 30KTS ARE FOUND. LOOK FOR IFR/MVFR CONDS TO EXIST FOR
KABR/KATY THROUGH 18Z BEFORE BEGINNING TO IMPROVE. KPIR/KMBG
SHOULD BE MAINLY VFR WITH ISOLD POCKETS OF MVFR CIGS THROUGH 15Z.
WINDS THOUGH WILL BE NW BY 12Z...WITH GUSTS OVER 30KTS BY 15Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SCARLETT
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 1, 4:37 AM CST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CST SAT MAR 1 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
437 AM CST SAT MAR 1 2008 /337 AM MST SAT MAR 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.